Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

January 28, 2021Clinton County, Pennsylvania

NWS State College, PA issued this special weather statement at Jan 28, 2021, 9:43 PM EST for Clinton County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 28, 2021, 9:43 PM EST (02:43 UTC)
Expired
Jan 28, 2021, 10:45 PM EST
In force
62 min
Issued by
NWS State College, PA

County Clinton County, PA

The radar

The State College radar (KCCX), 32 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS81 KCTP 290243
SPSCTP

Special Weather Statement
National Weather Service State College PA
943 PM EST Thu Jan 28 2021
 
PAZ005-006-011-012-018-019-027-290345-
McKean PA-Potter PA-Northern Centre PA-Northern Clinton PA-
Cameron PA-Mifflin PA-Southern Centre PA-
943 PM EST Thu Jan 28 2021

...A SNOW SQUALL WILL AFFECT PARTS OF MCKEAN...POTTER...NORTHERN
CENTRE...NORTHERN CLINTON...CAMERON...MIFFLIN...AND SOUTHERN CENTRE
COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a half of a mile.

LOCATION AND MOVEMENT...At 937 PM EST, a long band of snow showers 
and brief snow squalls extended from just south of Bradford... 
southeast to near Burnham. The activity was moving southeast at 35 
mph. 

THIS SQUALL WILL BE NEAR...
  Reeds Gap State Park around 945 PM EST.
  Poe Valley State Park around 950 PM EST.

For those driving on Interstate 80, this includes areas between the
Milesburg and Lamar exits, specifically from mile markers 158 to 170.

This includes Interstate 99 near mile marker 85.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4097 7752 4096 7750 4079 7735 4072 7736
      4071 7755 4176 7848 4177 7821
TIME...MOT...LOC 0237Z 238DEG 51KT 4174 7844 4066 7756 
$$

Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jan 28, 9:03 PM EST, 40 minutes earlier.

Area forecast discussion, Jan 28, 9:03 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service State College PA
903 PM EST Thu Jan 28 2021

.SYNOPSIS...
Brisk and colder conditions with lake effect snow showers over
the Alleghenies and Laurels are expected to last into mid-day
Friday. The cold air will be locked in through the weekend.

A storm system moving into the Ohio Valley and Mid-Atlantic
States late this weekend or early next week may bring
significant snow or mixed precipitation to the region.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Moisture off Lake Huron has resulted in a few narrow bands
into the local area. Adjusted the weather and POP groups
several times so far this shift.

Strongest winds been across the southeast for the most
part. Did issue one SPS earlier across the far west, for
snow shower and gusty winds. Winds not quite as strong in
areas with the coldest temperatures, so holding off on
any wind chill products. Also time of day.

Early evening discussion below.

Adjusted the area of snow showers a bit further east late
this afternoon, as thin deck of clouds starts to move
eastward, as noted in obs. Also narrow bands of snow showers
and flurries on the radar. Visibilities down to 1 to 2 miles
at times.

Earlier discussion below.

Clouds are gone from most of the CWA, but the low stuff is
starting to inch back in from the NW. The big Huron-connected
band is now very cellular, but the connection is still strong.
This should turn back a more-striated look as the sun and
daytime "heat" goes away this evening. The best convergence
assocd with that feature is progged to slide to the east tonight
(and bounce back to the west in the morning on Friday).
Mentioned minor accums for the Alleghenies and even a dusting
for the ridge-and-valley region.

The LE snow belt of Warren Co should pick up a few inches of
very fluffy snow tonight with SLRs slated to be 20:1 and greater
from most models. This will help to pile it up. The fetch is
short for much of the time, but that good Huron connection
waggles toward them if not over them later tonight before going
back to the west. Have hoisted a WWadvy for Warren Co for
tonight and the first part of Friday. The passage of the massive
upper low caught in the NW flow tonight will drag some more
cold air across the region. Timing of late tonight and early
Friday may be unfavorable for snow squalls orthogonal to the
llvl wind, but only a weak sfc trough could help a squall to
develop. The road temps should be cold enough already that
flash freeze potential is on the low side.

The already-whipping wind and low wind chills will combine to
make it feel pretty nasty inside any of the lake bands. Some
gusts could get into the m30s tonight and Friday, but some
stabilization/stratification could help keep them down in the
lower 20s. Mentioned BLSN in the advy text. Wind chills are
already in the single digits, and will near -10F in the
morning across the northern tier.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Gusty winds will be the main feature on Friday. The sun will
help offset the low wind chills. Getting to the point in the
winter, where the sun is starting to make a difference.

Earlier discussion below.

The SHSN will diminish on the whole, but not go away entirely on
Friday aftn. The NVA/subsidence behind the departing upper
low/trough will allow for improvement, esp over the SE. The wind
will continue to be gusty, and deeper than expected mixing will
tap some gusts near 40MPH, mainly over the SE in the morning.
The wind should die down a bit/gradually through the day. Temps
will only rise about 10F thru the day.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Cold air will be with us into the weekend. Low temps will be in
the single digits to near 0 in the northern tier both Sat and
Sun morning, especially if the boundary layer decouples and
winds go calm. If winds to not decrease, it will still feel cold
with wind chills likely below 0 across the northern tier.

The next system to watch will come in on Sunday, likely
beginning as all snow CWA-wide. The first batch of precip would
be associated with WAA and isentropic ascent as moisture is
advected toward a 1032mb high over northeastern North America.
Models do diverge a bit on how quickly a secondary low will
develop, and how close that low will be to the coastline. The
strength and placement of fgen/deformation bands on the NW side
of this developing low will depend largely on the secondary low
track and intensity.

Nevertheless, model guidance has come into better agreement
with a winter storm dropping plowable snow across much of
central PA. NBM probabilistic snow guidance is showing a 50%
chance of 8+ inches of snow over a 36-48 period, with a local
maximum over south central PA. Wintry mix may move into the
southern tier, limiting snow totals across the southeast as
warmer air and/or a dry slot moves in aloft.

We will continue to ramp up messaging for this storm as long as
models continue to trend toward a significant storm. The storm
is still several days out and beyond hour 84 so we do not yet
have QPF grids or an official snow map through the duration of
the storm. Continue to monitor for updates.

After the storm moves out on Tuesday, seasonably cold
temperatures will move in for the middle of next week, followed
by riding over the East Coast and warmer temperatures at the
end of the week. An approaching cold front will bring a chance
for rain showers or wintry mix at the end of the week.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
A chilly northwest flow will gather moisture from the Grt Lks,
producing MVFR stratocu and occasional snow showers across the
Allegheny Plateau tonight and Friday. Latest model data suggests
the heaviest snow showers, with tempo IFR vsbys, will occur
late tonight and early Friday morning at KBFD, then shift south
into the Laurel Highlands (KJST) from late morning onward. A
drying, downsloping flow should result in predominantly VFR
flying conditions further east. However, can't rule out brief
vis reductions from passing snow showers at KUNV Friday morning
and at KAOO from late morning into the afternoon.

Bufkit soundings indicate the entire region will continue to
experience gusty winds through Friday. The strongest winds are
likely to occur during late morning and mid afternoon Friday,
when occasional gusts in excess of 30kts are expected.

Outlook...

Sat...No sig wx expected.

Sun...Light snow likely, especially southern Pa.

Mon...Snow likely, especially southern Pa.

Tue...Morning snow likely, especially eastern Pa.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM EST Friday for PAZ004.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/Martin
SHORT TERM...Dangelo/Martin
LONG TERM...Colbert
AVIATION...Fitzgerald
Hazardous weather outlook, Jan 28, 1:13 PM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
113 PM EST Thu Jan 28 2021

PAZ024>028-033>036-056-057-059-063>066-291815-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
113 PM EST Thu Jan 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A winter storm tracking towards the mid Atlantic region will be
watched closely for the Sunday through Tuesday timeframe. At this
time, our confidence is increasing for the potential for a
significant snowfall or mixed precipitation event for much of
Central PA. The eventual amounts and type of precipitation will
depend on the eventual storm track.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017>019-037-041-042-045-046-049>053-058-291815-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
113 PM EST Thu Jan 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A winter storm tracking towards the mid Atlantic region will be
watched closely for the Sunday through Tuesday timeframe. At this
time, our confidence is increasing for the potential for a
significant snowfall event for much of Central PA. The eventual
amounts will depend on the eventual storm track.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-291815-
Warren-
113 PM EST Thu Jan 28 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

A winter storm tracking towards the mid Atlantic region will be
watched closely for the Sunday through Tuesday timeframe. At this
time, our confidence is increasing for the potential for a
significant snowfall event for much of Central PA. The eventual
amounts will depend on the eventual storm track.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 28, 8:03 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service State College PA
803 PM EST Thu Jan 28 2021

PAZ017-018-024-025-290200-
Northern Centre PA-Clearfield PA-Blair PA-Cambria PA-
803 PM EST Thu Jan 28 2021

...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF NORTHERN CENTRE...
CLEARFIELD...BLAIR...AND CAMBRIA COUNTIES...

HAZARDS...A band of heavy snow accompanied by winds of up to 30 MPH
which can rapidly reduce visibility to less than a half of a mile.

LOCATION AND MOVEMENT...At 759 PM EST, a band of heavy snow was 7
miles south of Rockton moving southeast at 35 MPH.

THIS BAND OF HEAVY SNOW WILL BE NEAR...
  Curwensville around 810 PM EST.
  Jeffries around 825 PM EST.
  Houtzdale around 835 PM EST.
  Blandburg around 840 PM EST.

Most of the snow should be just south of Interstate 80, but will
affect Interstate 99 at times.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.

&&

LAT...LON 4096 7881 4111 7868 4079 7819 4062 7840
TIME...MOT...LOC 0059Z 316DEG 29KT 4097 7867

Martin
Special weather statement, Jan 28, 9:43 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
943 PM EST Thu Jan 28 2021

PAZ005-006-011-012-018-019-027-290345-
McKean PA-Potter PA-Northern Centre PA-Northern Clinton PA-
Cameron PA-Mifflin PA-Southern Centre PA-
943 PM EST Thu Jan 28 2021

...A SNOW SQUALL WILL AFFECT PARTS OF MCKEAN...POTTER...NORTHERN
CENTRE...NORTHERN CLINTON...CAMERON...MIFFLIN...AND SOUTHERN CENTRE
COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a half of a mile.

LOCATION AND MOVEMENT...At 937 PM EST, a long band of snow showers
and brief snow squalls extended from just south of Bradford...
southeast to near Burnham. The activity was moving southeast at 35
mph.

THIS SQUALL WILL BE NEAR...
  Reeds Gap State Park around 945 PM EST.
  Poe Valley State Park around 950 PM EST.

For those driving on Interstate 80, this includes areas between the
Milesburg and Lamar exits, specifically from mile markers 158 to 170.

This includes Interstate 99 near mile marker 85.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4097 7752 4096 7750 4079 7735 4072 7736
      4071 7755 4176 7848 4177 7821
TIME...MOT...LOC 0237Z 238DEG 51KT 4174 7844 4066 7756

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 8:03 PM ESTSpecial Weather StatementCTPClearfield57 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.